Texas, 2025

Damaging Winds and Heavy Rain in Texas, May 22, 2025

May 22, 2025 · NWS SJT · 16 events in 7 counties and zones

The combination of surface instability and an upper level area of low pressure resulted in severe thunderstorms that produced very strong winds and localized wind damage. In addition, some of these severe storms produced very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of surface instability and an upper level area of low pressure resulted in severe thunderstorms that produced very strong winds and localized wind damage. In addition, some of these severe storms produced very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 22, 5:14 PM CST, 1 hour 36 minutes earlier. Its key messages:

  • Strong to severe thunderstorms are possible this afternoon and evening, especially the northern one half of the area.
  • Strong to severe storms possible Sunday into Sunday night, especially in the Big Country.
  • Unsettled pattern in the early to middle parts of next week, with chances of showers and thunderstorms along with considerably cooler temperatures.
Area forecast discussion, May 22, 5:14 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
614 PM CDT Thu May 22 2025

...New AVIATION...

.KEY MESSAGES...

- Strong to severe thunderstorms are possible this afternoon and
  evening, especially the northern one half of the area.

- Strong to severe storms possible Sunday into Sunday night,
  especially in the Big Country.

- Unsettled pattern in the early to middle parts of next week,
  with chances of showers and thunderstorms along with
  considerably cooler temperatures.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 142 PM CDT Thu May 22 2025

The current surface map early this afternoon has an outflow boundary
just south of the Red River and a dryline well west of our area.
Also, a cluster of thunderstorms over north Texas, north of the
DFW metroplex. The entire area is the warm sector with moderate
to locally strong instability and decent vertical wind shear. The
Hi-Res models are showing convection developing(isolated to
scattered thunderstorms) across the eastern South Plains and
eastern Permian Basin with other storms across north Texas.
During the late afternoon(4 to 7 PM), A few supercells with very
large hail, damaging winds and an isolated tornado are possible
north of a Sweetwater to Coleman to Brownwood line. During the
evening the storms will congeal into clusters/line across the Big
Country and Heartland and move east with damaging winds becoming
more favorable along with some hail. Further south, isolated to
widely scattered thunderstorms are possible this evening,
especially north of I-10. A few storms may be severe with large
hail and damaging winds. Most of the convection will move east
and southeast out the area by 06Z with quiet weather late tonight.

For Friday, the morning looks quiet across the area. Expect isolated
to widely scattered storms to fire to our west and northwest of
our area during the late afternoon(4 to 6 PM). An isolated storm
is possible with large hail and damaging winds the main hazards
across the northwest part of the area. Most of the convection will
occur Friday evening, start of the long term. Expect hot
temperatures again with highs in the 90s.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 234 PM CDT Thu May 22 2025

Isolated to widely scattered thunderstorms could develop in parts of
West Texas along a dryline late Friday afternoon. A few of these
storms may move into our far western and northwestern counties
Friday night before dissipating. A shortwave upper ridge will be
over our area Saturday, and will shift east of our area by Sunday.
Isolated or widely scattered thunderstorms may develop on the
dryline in West Texas. These should stay mostly west of our area,
but one or two of storms may move into our far northwestern counties
early Saturday night before dissipating. Temperatures will be above
normal for our area Saturday and Sunday. Saturday will be the
hottest day with afternoon highs in the upper 90s to 102 degrees.
Our area will have increased/breezy south winds as well, with lee
surface trough development to our west and a tightened pressure
gradient.

An upper trough will move east across the central and southern
Rockies Sunday night, and into the central and southern Plains on
Monday. Our area will be under southwest flow aloft ahead of this
trough on Sunday. With the possibility of an embedded disturbance
moving into the area ahead of the main trough, chances for showers
and thunderstorms will increase Sunday afternoon and Sunday night.
Our northern counties will have a possibility of severe storms
Sunday afternoon into Sunday night with large hail and damaging
winds the main threats. Our northern and eastern counties look to be
the most favored with the higher PoPs. A cold front associated with
the main trough will move south across our area on Monday. Scattered
to numerous showers and thunderstorms are expected on Monday, with
the highest PoPs across the eastern half of our area. Uncertain with
the specifics on temperatures Monday, but our northern counties will
be much cooler behind the front. At this time, we have highs ranging
from the mid/upper 70s in the northern Big Country, to lower 90s
along/south of the I-10 corridor.

The pattern looks unsettled for our area Tuesday into Thursday. Will
have continued chances for showers and thunderstorms, with periodic
upper level disturbances moving over the area. With increased cloud
cover, temperatures will be cooler area wide and below normal. At
this time, have daily highs in the mid 70s to lower 80s Tuesday and
Wednesday, and in the lower to mid 80s Thursday.

&&

.AVIATION...
(00Z TAFS)
Issued at 611 PM CDT Thu May 22 2025

Scattered convection continues to develop but remains well away
from area terminals at this time. Will continue to monitor latest
radar trends and update as needed, but initial forecast will be
the continue the prob30 mentions at the terminals most likely to
be affected by one of the storms. Otherwise, mainly VFR conditions
will prevail. Winds will be variable and gusty at times near the
storms, but overall should remain mostly out of the southeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     66  95  74  99 /  50   0  10   0
San Angelo  66  97  71 101 /  30   0   0   0
Junction    65  96  69  99 /  40   0   0   0
Brownwood   65  95  71  99 /  50   0   0   0
Sweetwater  67  96  74 101 /  40  10  10   0
Ozona       67  94  71  96 /  30   0   0   0
Brady       66  94  71  98 /  50   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....19
AVIATION...07

In the hours before

Special weather statement, May 22, 3:56 PM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service San Angelo TX
456 PM CDT Thu May 22 2025

TXZ169-170-222230-
Mason TX-Kimble TX-
456 PM CDT Thu May 22 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KIMBLE AND
SOUTHWESTERN MASON COUNTIES THROUGH 530 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of I-10 Near The Kimble-Kerr County Line, or 12 miles
east of Segovia. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Kimble
and southwestern Mason Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3046 9959 3056 9942 3052 9912 3050 9915
      3050 9930 3040 9931 3030 9945
TIME...MOT...LOC 2155Z 055DEG 3KT 3042 9946

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 22, 3:59 PM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service San Angelo TX
459 PM CDT Thu May 22 2025

TXZ076-222245-
Crockett TX-
459 PM CDT Thu May 22 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CROCKETT COUNTY
THROUGH 545 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Iraan, or 13 miles southeast of McCamey, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central
Crockett County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3108 10170 3095 10183 3092 10188 3093 10191
      3099 10199 3098 10201 3100 10204 3099 10209
      3101 10219 3100 10219 3108 10222
TIME...MOT...LOC 2158Z 246DEG 21KT 3097 10209

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 22, 4:34 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service San Angelo TX
534 PM CDT Thu May 22 2025

TXZ170-222315-
Mason TX-
534 PM CDT Thu May 22 2025

... STRONG THUNDERSTORMS WILL IMPACT SOUTHERN MASON COUNTY THROUGH
615 PM CDT...

At 532 PM CDT, Doppler radar were tracking strong thunderstorms from
near Mason to Loyal Valley over southern Mason County. The
thunderstorms were nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mason, Hedwigs Hill, Loyal Valley, Hilda, Koockville, and Us-
87 Near The Mason-Gillespie County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3064 9937 3078 9927 3067 9897 3050 9896
      3050 9916
TIME...MOT...LOC 2232Z 296DEG 2KT 3057 9905

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 22, 6:11 PM CST, 39 minutes before
Special Weather Statement
National Weather Service San Angelo TX
711 PM CDT Thu May 22 2025

TXZ113-114-127-230100-
Shackelford TX-Jones TX-Taylor TX-
711 PM CDT Thu May 22 2025

...A STRONG THUNDERSTORM WILL IMPACT JONES...NORTHWESTERN TAYLOR AND
SOUTHWESTERN SHACKELFORD COUNTIES THROUGH 800 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm over
Funston, or over Anson, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Anson, Merkel, Hawley, Lueders, Trent, Noodle, Nugent, Avoca,
Funston, Lake Fort Phantom Hill, The Intersection Of Us-
180 And Farm Road 600, Hodges, Big Country Baptist Assembly, Truby,
and Stith.

This includes Interstate 20 between Mile Markers 262 and 275.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

&&

LAT...LON 3264 9938 3238 10012 3271 10015 3296 9968
TIME...MOT...LOC 0010Z 334DEG 20KT 3276 9985

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

PO
Special weather statement, May 22, 6:47 PM CST, 3 minutes before
Special Weather Statement
National Weather Service San Angelo TX
747 PM CDT Thu May 22 2025

TXZ066-113-114-127-128-139-230115-
Runnels TX-Shackelford TX-Callahan TX-Coleman TX-Jones TX-Taylor TX-
747 PM CDT Thu May 22 2025

...A STRONG THUNDERSTORM WILL IMPACT CALLAHAN...SOUTHEASTERN JONES...
NORTHWESTERN COLEMAN...TAYLOR...SHACKELFORD AND NORTHEASTERN RUNNELS
COUNTIES THROUGH 815 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm near
Abilene, moving south at 25 mph. Strong outflow winds will extend
out well ahead of the main area of thunderstorms.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Abilene, Clyde, Albany, Baird, Merkel, Tye, Tuscola, Hawley, Buffalo
Gap, Trent, Lawn, Moran, Putnam, Ibex, Bradshaw, Caps, Atwell,
Wingate, Coronados Camp, and Dudley.

This includes Interstate 20 between Mile Markers 262 and 323.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

&&

LAT...LON 3252 9909 3251 9911 3227 9911 3201 9950
      3202 10014 3248 10015 3294 9910
TIME...MOT...LOC 0045Z 339DEG 26KT 3241 9967

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

PO

The radar

The Dyess AFB radar (KDYX), 70 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Throckmorton

When
May 22, 6:50 PM CST
Where
Throckmorton County, 0.9 mi SW of Throckmorton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.170, -99.190

A mesonet observation station reported a 58 mph wind gust.

Thunderstorm Wind, Throckmorton

When
May 22, 7:10 PM CST
Where
Throckmorton County, 1.74 mi W of Lusk
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.970, -99.050

Volunteer Fire Department estimated winds were at 70 to 80 mph. The time was estimated from radar.

Thunderstorm Wind, Shackelford

When
May 22, 7:28 PM CST
Where
Shackelford County, 3.27 mi NNW of Sedwick
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.640, -99.230

A trained spotter reported numerous tree branches 4 to 6 inches in diameter snapped of trees.

Thunderstorm Wind, Shackelford

When
May 22, 7:39 PM CST
Where
Shackelford County, 3.75 mi ENE of Albany
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.750, -99.240

A mesonet observation station reported a 58 mph wind gust.

Thunderstorm Wind, Tom Green

When
May 22, 7:55 PM CST
Where
Tom Green County, Water Vly
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
31.670, -100.730

A COOP observer reported a large branch fell from a mesquite tree.

Thunderstorm Wind, Runnels

When
May 22, 7:59 PM CST
Where
Runnels County, 1.5 mi NNW of Ballinger
Measured
57 kt (66 mph) estimated gust
Reported by
Public
Coordinates
31.770, -99.960

Public estimated winds gusting to 65 mph. The report was from social media and time was estimated from radar.

Thunderstorm Wind, Coleman

When
May 22, 8:16 PM CST
Where
Coleman County, 4.53 mi NE of Valera
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
31.800, -99.520

A mesonet observation station reported a 58 mph wind gust.

Thunderstorm Wind, Coleman

When
May 22, 8:42 PM CST
Where
Coleman County, 3.02 mi ESE of Shields
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
31.590, -99.380

A mesonet observation station reported a 65 mph wind gust.

Thunderstorm Wind, Brown

When
May 22, 9:25 PM CST
Where
Brown County, Brownwood
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.720, -98.980

An emergency manager reported there were numerous large trees blown down across Brownwood.

Thunderstorm Wind, Brown

When
May 22, 9:34 PM CST
Where
Brown County, 0.59 mi W of Brownwood Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
31.800, -98.960

An Automated Weather Observation Station reported a 58 mph wind gust.

Thunderstorm Wind, Brown

When
May 22, 9:55 PM CST
Where
Brown County, 0.91 mi SW of Brownwood Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
31.790, -98.960

An Automated Weather Observation Station reported a 59 mph wind gust.

Heavy Rain, Brown

When
May 22, 10:00 PM CST
Where
Brown County, 3.5 mi S of Blanket
Reported by
Mesonet
Coordinates
31.770, -98.790

An LCRA automated rain gauge reported 5.01 inches of rain in 1 hour.

Thunderstorm Wind, Brown

When
May 22, 10:42 PM CST
Where
Brown County, 0.59 mi W of Brownwood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
31.720, -98.990

Public reported strong winds blew down a full size hackberry tree.

Thunderstorm Wind, Coleman

When
May 22, 10:55 PM CST
Where
Coleman County, 1.38 mi S of Coleman Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
31.830, -99.400

An Automated Weather Observation Station reported a 61 mph wind gust.

Heavy Rain, San Saba

When
May 22, 11:25 PM CST
Where
San Saba County, 6.25 mi S of San Saba
Reported by
Mesonet
Coordinates
31.110, -98.720

An LCRA automated rain gauge reported 5.66 inches of rain in 1 hour.

Heavy Rain, San Saba

When
May 22, 11:55 PM CST
Where
San Saba County, 3.55 mi E of Cherokee
Reported by
Mesonet
Coordinates
30.980, -98.640

An LCRA automated rain gauge reported 5.22 inches of rain in 1 hour.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263708, 1263709, 1263724, 1263710, 1263726, 1263714, 1263711, 1263716, 1263721, 1263732, 1263733, 1267508, 1263719, 1263717, 1267507, 1267509.